Nebraska, 2003

Hail in Nebraska, July 9, 2003

July 9, 2003 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 9, 1:13 AM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 9, 1:13 AM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
213 AM CDT WED JUL 9 2003

IN THE NEAR TERM...A SEVERE CONVECTIVE COMPLEX MOVING THROUGH
THE AREA EARLY THIS MORNING WAS FEEDING OFF MOIST SOUTHERLY LOW LEVEL
FLOW. NETWORK PROFILERS SHOWING 850MB WINDS HAVE INCREASED AND
APPROACHING 50KTS. SYSTEM SEEMS TO BE SPEEDING ALONG PRETTY WELL...
SO WILL HAVE TO RE-EDIT WX GRIDS RIGHT BEFORE ZONE ISSUANCE TO
REFLECT TRENDS AT THAT TIME.

MEANWHILE...WATER VAPOR SATL PIX THIS MORNING DEPICTING NEARLY ZONAL
PATTERN ACROSS THE NORTHERN CONUS WITH AMPLE PACIFIC MOISTURE
STREAMING THROUGH THE FLOW. AREA NETWORK PROFILERS AND LATEST UAA
DEPICTING AN UPPER LEVEL WAVE TRAVERSING THE NORTHERN PLAINS...
HELPING TO SUSTAIN LOCAL CONVECTIVE COMPLEX. AT THE SURFACE...
UNORGANIZED LOW PRESSURE WAS FOUND FROM THE SOUTHERN DAKOTAS INTO
EASTERN CO WITH A WARM FRONT EXTENDING EAST FROM ABOUT EAST CENTRAL
NEB TO SOUTHERN IA. HEFTY SURFACE-BASED INSTABILITY AND SHEAR FOUND
IN EASTERN PORTION OF THE STATE WHERE SURFACE FEW POINTS WERE MOSTLY
AROUND 70 DEG.

OTHERWISE...GOING FORECAST LOOKS PRETTY GOOD NO BIG CHANGES
ANTICIPATED. MODEL ENSEMBLES INDICATE PATTERN MODIFYING THROUGH THE
REST OF THE WEEK WITH HIGH PRESSURE AMPLIFYING OVER THE WESTERN CONUS
AND GENERAL TROFING TO THE EAST. BY THE WEEKEND...NORTHWESTERLY FLOW
IS PROGGED TO BE WELL ESTABLISHED OVER THE CENTRAL PLAINS...
SUGGESTING DRY WEATHER AND COOLER TEMPS ON TAP FOR THE AREA.

.OMA...NONE.

DEE
Hazardous weather outlook, Jul 9, 4:00 AM CST, 1 hour 35 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 AM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT.

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DEE

In the hours before

Local storm report, Jul 9, 2:11 AM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
311 AM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0307 AM    NORTH BEND                NE   70 MPH TSTM GUST
07/09/03   DODGE                          PATROL CAR BEING ROCKED
                                          BACK AND FORTH.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 9, 2:22 AM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
322 AM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0317 AM    FREMONT                   NE   63 MPH TSTM GUST
07/09/03   DODGE                          REPORTED BY FREMONT
                                          AUTOMATED WEATHER
                                          STATION.
Local storm report, Jul 9, 2:44 AM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
344 AM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 AM    SCRIBNER                  NE   WIND DAMAGE
07/09/03   DODGE                          NUMEROUS POWER LINES
                                          DOWN IN SCRIBNER.
                                          REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jul 9, 3:25 AM CST, 2 hours 10 minutes before
NEZ011-012-016>018-030>032-042-043-050-065-078-090745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA NE
425 AM CDT WED JUL 9 2003

TORNADO WATCH #693 THAT WAS IN EFFECT FOR...PLATTE...BOONE...
COLFAX...BUTLER...SALINE...MADISON...STANTON...WAYNE...ANTELOPE...
PIERCE...CEDAR...KNOX AND SEWARD COUNTIES... HAS BEEN CANCELLED.

ADDITIONAL SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE OVER THE NEXT
COUPLE HOURS...BUT THE SEVERE WEATHER THREAT HAS SUBSIDED.
Special weather statement, Jul 9, 3:49 AM CST, 1 hour 46 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-044-045-051>053-
066>068-091200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
449 AM CDT WED JUL 9 2003

...SEVERE THUNDERSTORM WATCH NUMBER 694 HAS BEEN CANCELED IN EASTERN
NEBRASKA AND PARTS OF WESTERN IOWA...

THE FOLLOWING COUNTIES IN NEBRASKA HAVE BEEN REMOVED FROM SEVERE
THUNDERSTORM WATCH NUMBER 694...THURSTON...CUMING...BURT...DODGE...
WASHINGTON...SAUNDERS...DOUGLAS...SARPY...LANCASTER...CASS...OTOE.

THE FOLLOWING COUNTIES IN IOWA HAVE ALSO BE REMOVED FROM SEVERE
THUNDERSTORM WATCH NUMBER 694...MONONA...HARRISON...SHELBY...
POTTAWATTAMIE.

HOWEVER THESE COUNTIES IN IOWA ARE STILL UNDER SEVERE THUNDERSTORM
WATCH 694 UNTIL 700 AM CDT...MILLS...MONTGOMERY...FREMONT AND PAGE.
Special weather statement, Jul 9, 5:22 AM CST, 13 minutes before
IAZ079-080-090-091-091200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
622 AM CDT WED JUL 9 2003

...SEVERE THUNDERSTORM WATCH NUMBER 694 HAS BEEN CANCELED FOR PARTS
OF SOUTHWEST IOWA...

THE FOLLOWING COUNTIES IN IOWA HAVE BEEN REMOVED FROM SEVERE
THUNDERSTORM WATCH NUMBER 694...MILLS...MONTGOMERY...FREMONT AND
PAGE.

THE SEVERE WEATHER THREAT HAS DIMINISHED ACROSS THE AREA.  HOWEVER
THUNDERSTORMS ARE STILL POSSIBLE THROUGH THE MORNING WITH BRIEF
HEAVY RAIN...DANGEROUS LIGHTNING...GUSTY WINDS AND SMALL HAIL.

The radar

The Omaha radar (KOAX), 42 km away, was scanning. The volume nearest the first event began at 11:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cass

When
July 9, 5:35 AM CST
Where
Cass County, 6 mi NW of Plattsmouth
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.083, -95.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334233.